Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2003, 5:51 AM CDT for Jones County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 5:51 AM CDT (10:51 UTC)
- Expired
- Jul 7, 2003, 6:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jones County, IA
The radar
The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:40 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2676 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
215 WUUS53 KDVN 071051 SVRDVN IAC105-071130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 AM CDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 630 AM CDT * AT 550 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF MAQUOKETA TO 6 MILES NORTHWEST OF ANAMOSA..MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ANAMOSA SCOTCH GROVE CENTER JUNCTION WYOMING OXFORD JUNCTION MORLEY THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY MORNING FOR NORTHEASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4228 9090 4222 9137 4199 9135 4203 9093 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 7, 3:35 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 AM CDT MON JUL 7 2003 ON-GOING NOCTURNAL CONVECTION OVER NORTHEAST IA GOT OFF TO A LATE START TONIGHT UPSTREAM COMPARED TO PAST SEVERAL NIGHTS. LINE OF TSRA FROM CID INTO SE MN AT 08Z OCCURRING ALONG AND NORTH OF STATIONARY FRONT THAT LAYED OUT FROM NEAR KVYS THROUGH QUAD CITIES TO NORTH CENTRAL IA YESTERDAY. THIS FRONT WAS BRIEFLY ACTIVE IN THE EVENING AND PRODUCED SCATTERED TSRA JUST NORTH OF QUAD CITIES EAST TO ROCK FALLS. BOUNDARY LAYER MOST UNSTABLE IN WARM SECTOR SW OF FRONT WITH LAPS CAPES IN 1500 TO 2000 J/KG RANGE AT 07Z. REFERENCE WW 664 ISSUED FOR THESE STORMS THAT SHOULD STAY MAINLY NORTH OF HIGHWAY 30 THROUGH SUNRISE ON SOUTHERN EXTENT OF H5 SHORTWAVE MOVING ACROSS NORTHERN MN. FORECAST CHALLENGE THROUGH MID WEEK CONTINUES TO BE THUNDERSTORM CHANCES WITH CONTINUED SEVERE AND FLASH FLOOD POTENTIAL. ADVERTISED PATTERN SHIFT MID WEEK PUSHES FRONT WELL TO SOUTH AND BRINGS SOME RELIEF FROM THUNDERSTORMS...HEAT AND HUMIDITY LATE WEEK INTO WEEKEND. 00Z FORECAST MODELS STILL HAVING DIFFICULTIES WITH CONVECTIVE COMPLEXES. ALL DID POORLY INTIALIZING EVENING NEB MCS AND DEVELOPED MCS OVER CENTRAL AND EASTERN IA TOO EARLY. ETA WAS ESPECIALLY POOR WITH NGM AND ESPECIALLY GFS CLOSER TO ON-GOING CONVECTION PLACEMENT THIS MORNING AND MAINLY FOLLOWED. THUNDERSTORMS WILL BE ALONG AND NORTH OF CURRENT FRONT...WHICH SHOULD NOT WANDER TOO FAR AND PREFER MORE NORTHERN POSITION INDICATED BY NGM BY EVENING. AFTER CURRENT COMPLEX MOVES EAST...WILL HAVE TO WATCH FOR VORT MAX THAT AIDED NEB STORMS EARLIER PROGGED TO PUSH NE THEN EAST ALONG IA/MN BORDER TODAY POTENTIALLY PRODUCING ANOTHER ROUND OF CONVECTION ALONG BOUNDARIES AND THUS KEPT SCATTERED POPS GOING IN THE NORTHERN HALF TODAY WITH ONLY ISOLATED IN SOUTH. TONIGHT THROUGH TUESDAY...STILL THINK BEST POPS WILL BE OVER NORTHERN HALF CLOSER TO SOUTHERN EDGE OF STRONGER MID LEVEL FLOW AND VICINITIY OF FRONT AND CONVECTIVE BOUNDARIES. STRONGER MID LEVEL SHORTWAVE LATE TUESDAY OR TUESDAY NIGHT WILL PROVIDE PUSH FOR FRONT TO MOVE SOUTH AND KEEP ENTIRE CWA UNDER GUN FOR CONVECTION. SEVERE AND HEAVY RAIN THREAT WILL CONTINUE UNTIL FRONT SETTLES SOUTH OF CWFA ON WEDNESDAY. GFS STILL ODD MODEL OUT WITH STRONG LOW TRACKING ALONG FRONT ACROSS NORTHERN MO INTO CENTRAL IL WED NIGHT AND WILL FOLLOW BLEND WITH CHANCE POPS OVERNIGHT... HIGHEST IN FAR SOUTH. WITH H85 DEWPOINTS IN 12 TO 14 DEG C RANGE...SURFACE DEWPOINTS ABOVE 70 AND HIGH PRECIPITABLE H20...WILL CONTINUE TO WATCH FLOODING POTENTIAL FOR ESPECIALLY THE SOUTH THAT HAS BEEN HIT HARDEST PAST FEW DAYS. THURSDAY THROUGH SUNDAY...MEDIUM RANGE GUIDANCE IN AGREEMENT WITH UPPER LOW OFF PACIFIC NW INDUCING RIDGE OVER ROCKIES OVER WEEKEND AND DOWNSTREAM NW FLOW OVER CWFA. LATEST GFS CONTINUES WITH EMBEDDED SHORTWAVE AND PRECIP CHANCES FOR SUNDAY. ONLY A FEW TWEAKS MADE TO DAYS 4 THROUGH 7. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
Hazardous weather outlook, Jul 7, 5:15 AM CDT, 36 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015-016-024>026-034-035-MOZ009-010-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 AM CDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... ON-GOING STRONG TO SEVERE THUNDERSTORMS MAINLY NORTH OF HIGHWAY 30 WILL DISSIPATE SHORTLY AFTER SUNRISE. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS OVER 60 MPH AND VERY HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP LATER TODAY AS AN UPPER LEVEL IMPULSE MOVES EAST ALONG THE IOWA AND MINNESOTA BORDER. THE AREA OF GREATEST THREAT FOR SEVERE WEATHER WILL BE MAINLY NORTH OF A LINE FROM PRINCETON THROUGH THE QUAD CITIES...TO NEAR BELLE PLAINE ALONG A STALLED FRONT. THESE STORMS WILL AGAIN BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG INTERACTIONS OF STORM OUTFLOW BOUNDARIES. ALSO...VERY MOIST ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL WITH THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES AS HIGH AS 1 TO 2 INCHES AN HOUR. THIS COULD LEAD TO URBAN FLOODING...RAPID RISES ON STREAMS...AND PONDING OF WATER IN LOW LYING AREAS. IN ADDITION...CONDITIONS WILL BE HOT AND VERY HUMID IN THE AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 80. SURFACE DEWPOINTS AS HIGH AS THE MID 70S...ALONG WITH TEMPERATURES APPROACHING 90...WILL RESULT IN HEAT INDICES AS HIGH AS 100 TO 105. TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP WEST OF THE REGION AND MOVE INTO EASTERN IOWA AND NORTHWEST ILLINOIS ALONG AND NORTH OF THE FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WIND...AND VERY HEAVY RAINFALL. THE AREA OF GREATEST RISK WILL BE ALONG AND NORTH OF A LINE FROM WASHINGTON IOWA TO PRINCETON ILLINOIS. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE. LOCATIONS THAT MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL NEED TO BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT AS THE SURFACE FRONT GRADUALLY PUSHES SOUTH ACROSS THE OUTLOOK AREA. THE AREA OF GREATEST RISK IS EXPECTED TO BE MAINLY SOUTH OF THE HIGHWAY 30 CORRIDOR. THE SEVERE WEATHER THREAT WILL INCLUDE THE POTENTIAL FOR LARGE HAIL...DAMAGING WIND...AND FLASH FLOODING FROM HEAVY RAINFALL. THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND SUNDAY...BUT AT THIS TIME IT DOES NOT APPEAR THAT THERE WILL BE A SIGNIFICANT POTENTIAL FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR SEVERE THUNDERSTORMS OCCURRING IN EASTERN IOWA AND FAR NORTHWEST ILLINOIS THIS MORNING. ADDITIONAL ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA. STORM SPOTTER ACTIVATION MAY AGAIN BE NEEDED FOR TUESDAY AND TUESDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
In the hours before
Local storm report, Jul 7, 4:01 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 AM 5 NE HAZLETON IA .5 INCH HAIL
07/06/03 BUCHANAN REPORTED BY STORM
SPOTTER.
0355 AM JESUP IA .5 INCH HAIL
07/06/03 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 7, 4:42 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0441 AM JESUP IA 1 INCH HAIL
07/06/03 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 7, 4:45 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 AM MT AUBURN IA 1.0 INCH HAIL
07/06/03 BENTON REPORTED BY STORM
SPOTTER.Local storm report, Jul 7, 5:05 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 AM STANLEY IA 60 MPH TSTM GUST
07/06/03 BUCHANAN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:39 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 51 min |
| Jul 7, 3:54 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 51 min |
| Jul 7, 4:49 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 41 min |
| Jul 7, 6:01 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 59 min |
| Jul 7, 6:13 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 47 min |
| Jul 7, 6:15 AM CDT | Flash Flood Warning | DVN | Jones | 3 hr |
| Jul 7, 6:24 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.